Arizona, 2006

Hail and Damaging Wind in Arizona, August 9, 2006

August 9, 2006 · NWS PSR · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 9, 5:25 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 9, 5:25 PM MST, 3 hours 47 minutes before
AZZ020>028-CAZ030>033-100600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
525 PM MST WED AUG 9 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
SEVERAL WEAK WEATHER DISTURBANCES WILL INTERACT WITH AN EXTREMELY
MOIST AND UNSTABLE AIR MASS DURING THE NEXT COUPLE OF DAYS...WHICH
WILL BRING A CONTINUED CHANCE FOR MAINLY AFTERNOON AND NIGHTTIME
SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
WITH STORMS...ESPECIALLY OVER WEST-CENTRAL AND SOUTH-CENTRAL
ARIZONA. SOUTHWEST FLOW ALOFT WILL DEVELOP OVER THE WEEKEND AND
PERSIST THROUGH THE MIDDLE OF NEXT WEEK...RESULTING IN A SLOW DRYING
TREND. AS A RESULT...EXPECT ONLY A SLIGHT CHANCE FOR LATE AFTERNOON
AND EVENING THUNDERSTORMS MAINLY OVER SOUTH-CENTRAL ARIZONA SATURDAY
THROUGH MONDAY...WITH DRY CONDITIONS OVER THE ENTIRE LOWER DESERT BY
NEXT TUESDAY.

&&

.SHORT TERM...
TONIGHT THROUGH SATURDAY...
UPDATED DISCUSSION...LATE-AFTERNOON THUNDERSTORMS HAVE BECOME A BIT
MORE ORGANIZED THAN HAD BEEN EXPECTED EARLIER...WITH ONE CLUSTER OF
STORMS OVER LA PAZ AND NORTHWEST MARICOPA COUNTIES PROPAGATING
SLOWLY TOWARD THE SOUTH (THIS AREA OF STORMS HAS BEEN AIDED BY UPPER
JET DYNAMICS WITH PROPAGATION OF INDIVIDUAL CELLS TOWARD HIGH
THETA-E AIR) WHILE ANOTHER CLUSTER OF STORMS OVER CENTRAL PIMA
COUNTY WAS PROPAGATING SLOWLY TOWARD THE WEST-NORTHWEST (IN
CONJUNCTION WITH WX DISTURBANCE MOVING WEST ACROSS NORTHERN SONORA).
GIVEN DEGREE OF LIGHTNING WITH THESE STORM COMPLEXES...AS WELL AS
HOW THEY ARE PROPAGATING...POTENTIAL EXISTS FOR OUTFLOWS TO MERGE
OVER WEST-CENTRAL AND/OR SOUTH-CENTRAL AZ THIS EVENING...WHICH WOULD
RESULT IN VERY HEAVY RAINFALL AT AND NEAR OUTFLOW COLLISION ZONES.
WITH SUCH HIGH AMOUNTS OF LOW-LEVEL MOISTURE IN PLACE...AND VERY
WEAK MID-LEVEL STEERING FLOW...THOUGHT IT WAS PRUDENT TO ISSUE A
FLASH FLOOD WATCH FOR WEST CENTRAL AND SOUTH CENTRAL AZ DESERT THRU
MIDNIGHT.

FROM PREVIOUS DISCUSSION SHORT TERM DISCUSSION...
MOST OF THE SHORT TERM PROMISES TO BE ACTIVE FROM A CONVECTIVE
STANDPOINT...ESPECIALLY OVER AZ PORTION OF THE CWA. WELL-ABOVE-
NORMAL PRECIPITABLE WATER (1.6-2) AND ABUNDANT LOW LEVEL MOISTURE
NOTED ON SOUNDINGS WITH SFC-700 MB MEAN MIXING RATIO NEAR 12 G/KG
(850/700 MB DEW POINTS VERY HIGH AT 14/9 C). WEAK EAST TO SOUTHEAST
STEERING FLOW WILL EXIST NEXT COUPLE OF DAYS GIVEN FORECAST POSITION
OF MID-TROPOSPHERIC RIDGE OF HIGH PRESSURE...AND WEAK DIFFLUENT FLOW
IS FORECAST IN THE UPPER LEVELS (300-250 MB). A COUPLE OF WEATHER
DISTURBANCES WILL HAVE SOME IMPACT ON WHEN AND WHERE MORE WIDESPREAD
STORMS OCCUR NEXT COUPLE OF DAYS. THE FIRST OF THE TWO DISTURBANCES
APPEARS TO BE CENTERED OVER FAR NORTHERN SONORA THIS AFTERNOON
ACCORDING TO WV IMAGERY...AND WAS MOVING SLOWLY TOWARD THE WEST.
TSTMS HAVE INCREASED OVER SE AZ PARTIALLY IN RESPONSE TO THIS
DISTURBANCE...WITH A LITTLE DRYING IN MID-UPPER LEVELS AND DECENT
SFC HEATING RESULTING IN AN INCREASE IN POTENTIAL INSTABILITY.
MEANWHILE...STORMS HAVE BLOSSOMED OVER NORTH-CENTRAL AZ AND WERE
PROPAGATING TOWARD THE SOUTHWEST. NOT POSITIVE AS TO WHY THIS
COMPLEX HAS BECOME SO ORGANIZED...BUT ITS EXISTENCE CERTAINLY
INCREASES CHANCE FOR STORMS TO AFFECT WEST-CENTRAL AZ AND THE LOWER
COLORADO RIVER VALLEY LATE THIS AFTERNOON AND THIS EVENING. ONE
OTHER THING...BIG DAY-TO-DAY INCREASE NOTED IN C-G LIGHTNING MAINLY
OVER THE AZ HIGHER TERRAIN...WHICH USUALLY BODES WELL FOR AN ACTIVE
CONVECTIVE EVENING/NIGHT OVER THE LOWER DESERT OF SOUTHWEST AND
SOUTH-CENTRAL AZ. A SOMEWHAT STRONGER WEATHER DISTURBANCE IS
FORECAST TO APPROACH FROM THE SOUTHEAST TOMORROW EVENING AND PASS
OVER THE FORECAST AREA THURSDAY NIGHT/FRIDAY MORNING. HAVE RAISED
POPS A BIT FOR THURSDAY NIGHT INTO FRIDAY IN RESPONSE TO THE
APPROACH AND PASSAGE OF THIS DISTURBANCE...WITH UNCERTAINTY
REGARDING THE DEGREE OF INSTABILITY AND PRECISE EVOLUTION/TRACK OF
DISTURBANCE KEEPING POPS FROM GETTING TOO HIGH. WILL RETAIN A SLIGHT
CHANCE FOR LATE AFTN/EVENING STORMS FRIDAY AND SATURDAY EVENINGS
OVER SOUTH-CENTRAL AZ DUE TO VERY MOIST AIRMASS...AND POSSIBILITY
THAT DISTURBANCES FROM THE SOUTH-SOUTHWEST COULD AFFECT THE REGION.
EXPECT DRIER LOW LEVEL AIR TO BEGIN WORKING ITS WAY EAST ACROSS FAR
SOUTHEAST CALIFORNIA BY SATURDAY...WHICH SHOULD REDUCE TSTM CHANCE
OVER THAT AREA.

GIVEN LARGE CAPES...ABUNDANT LOW LEVEL MOISTURE...AND VERY WEAK
STEERING FLOW...BIG CONCERN NEXT COUPLE OF DAYS WILL BE THE HIGH
POTENTIAL FOR SLOW-MOVING/HEAVY RAIN-PRODUCING STORMS...MAINLY OVER
AND EAST OF THE LOWER COLORADO RIVER VALLEY. WEAK SHEAR PROFILE
SUPPORTS PULSE TYPE STORMS WITH SHORT LIFETIMES...THOUGH STORMS
COULD BECOME MORE ORGANIZED AS DISTURBANCES AFFECT REGION. HAIL WILL
BE POSSIBLE WITH STRONGEST STORMS...AND ISOLATED WET MICROBURSTS
WILL BE POSSIBLE AS WELL...ESPECIALLY OVER THE SOUTH-CENTRAL AZ
DESERT.

&&

.LONG TERM...
SATURDAY NIGHT THROUGH WEDNESDAY...
PACIFIC TROF CONTINUES TO DIG DOWN AND OFF THE SOUTHERN CA COAST
OVER THE WEEKEND AND INTO EARLY NEXT WEEK CONTINUING THE DRYING
TREND OVER SE CA SW AZ AND PUSHING SLOWLY EASTWARD. WILL HOLD ONTO A
SLIGHT CHANCE FOR LATE AFTN/EVENING THUNDERSTORMS MAINLY OVER SOUTH
CENTRAL AZ THRU MONDAY SINCE ABUNDANT MOISTURE FORECAST TO REMAIN
OVER THE AREA. DRY OVER THE ENTIRE LOWER DESERT BY TUESDAY AND
WEDNESDAY...WITH ONLY A VERY SLIGHT CHANCE FOR A STORM OVER THE
HIGHER TERRAIN OF SOUTH-CENTRAL AZ...AS DRIER AIR OVERSPREADS THE
ENTIRE CWA. IF GFS HAS DRIED SOUTH-CENTRAL AZ OUT TOO FAST...THERE
COULD STILL BE A SLIGHT CHANCE FOR STORMS IN THAT AREA ON TUESDAY AS
A SHORT WAVE TROUGH PASSES THROUGH NORTHERN AZ.

&&

00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH FOR WEST-CENTRAL AND SOUTH-CENTRAL ARIZONA
     DESERT ZONES 21-22-23-26-27-28 UNTIL 07Z.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DG
Hazardous weather outlook, Aug 9, 6:02 AM MST, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
602 AM MST WED AUG 9 2006

AZZ021>023-026>028-101315-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
602 AM MST WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS
MORNING AND A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. STRONGER STORMS COULD PRODUCE BRIEF HEAVY RAIN...LOCALLY
GUSTY WINDS TO 45 MPH...AND BLOWING DUST THAT COULD REDUCE VISIBILITIES
BRIEFLY BELOW ONE MILE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE AREA EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY RAIN...LOCALLY GUSTY
WINDS TO 45 MPH...AND BLOWING DUST THAT COULD REDUCE VISIBILITIES
BRIEFLY BELOW ONE MILE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-101315-
SOUTHERN GILA/TONTO NF FOOTHILLS-
602 AM MST WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA...
MAINLY THIS AFTERNOON AND EVENING. THE STRONGER STORMS COULD PRODUCE
VERY HEAVY RAIN...LOCALLY GUSTY WINDS TO 45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA...
MAINLY EACH AFTERNOON AND EVENING. THE STRONGER STORMS COULD PRODUCE
VERY HEAVY RAIN...LOCALLY GUSTY WINDS TO 45 MPH AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-101315-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
602 AM PDT WED AUG 9 2006 /602 AM MST WED AUG 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE AREA LATE THIS AFTERNOON AND THIS EVENING. THE STRONGER STORMS
COULD PRODUCE BRIEF HEAVY RAIN...LOCALLY GUSTY WINDS TO 45 MPH...AND
BLOWING DUST THAT COULD REDUCE VISIBILITIES BRIEFLY BELOW ONE MILE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE AREA THURSDAY AND FRIDAY...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY
RAIN...LOCALLY GUSTY WINDS TO 45 MPH...AND BLOWING DUST THAT COULD
REDUCE VISIBILITIES BRIEFLY BELOW ONE MILE. NO THUNDERSTORMS ARE
EXPECTED OVER THE SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 9, 8:03 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
803 PM MST WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             WITTMANN                33.78N 112.53W
08/09/2006  M1.00 INCH       MARICOPA           AZ   TRAINED SPOTTER

0650 PM     TSTM WND DMG     BLYTHE                  33.61N 114.59W
08/09/2006                   RIVERSIDE          CA   LAW ENFORCEMENT

            TREES DOWN

&&

MB

The radar

The Yuma radar (KYUX), 63 km away, was scanning. The volume nearest the first event began at 04:09 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Yuma

When
August 9, 9:12 PM MST to 9:15 PM MST
Where
Yuma County, Martinez Lake
Measured
1 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.050, -114.500

Car windows broken by hail.

Thunderstorm Wind, Yuma

When
August 9, 9:20 PM MST to 9:25 PM MST
Where
Yuma County, Yuma Proving Ground
Measured
61 kt (70 mph) measured gust
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.917, -114.150

Power lines down and some equipment damaged by strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532268, 5532267.